By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor
A 21 year-old male presents via EMS from a rock and roll festival to the ED with agitation, hyperthermia, and confusion. On exam the patient has large pupils, and skin is dry to the touch. Multiple staff members are trying to keep the patient restrained in the bed to start the medical workup, when the nurse ask you a “B-52” and leather restraints. After just listening to April’s EM:RAP Episode, you consider a diagnostic trial of physostigmine, but you also hear the voice of your local toxicologist in the back of your mind saying “giving physostigmine will cause seizures and death!” What should you do?
Physostigmine is a central and peripherally acting inhibitor of acetylcholinesterase. With anticholinergic toxicity, physostigmine allows endogenous acetylcholine to increase. However, is not without potential risk, including bradycardia, convulsions, and the fear of asystole. These effects appear to be most prevalent in patients suffering from TCA overdose. So what can we learn from the data? Unfortunately, like most toxicology literature the evidence is thin. Here are two articles we could find in favor of its use, in particular over management with benzodiazepines alone.
The study compared the efficacy and safety of physostigmine with benzodiazepines for management of agitation and delirium associated with anticholinergic poisoning. A total of 52 patients were reviewed retrospectively. Of note, physostigmine (30 patients) was much better in improving agitation and reversing delirium (96% and 87%) compared with benzodiazepines (22 patients) (24% and no effect on delirum). Patients treated with physostigmine also had a lower rate of complications compared with benzodiazepines (7% versus 46%) with a shorter time to recovery (12 versus 24 hours), all of which was statistically significant.
In review of the paper, the dose of physostigmine given was 1-2 mg and 0.5 mg in children given IV SLOWLY over 3-5 minutes. Repeated doses were given every 5 minutes at 0.5-1 mg until resolution of delirium or signs of cholinergic toxicity were evident (diaphoresis, salivation, vomiting, diarrhea).
- Contraindications they reported to using physostigmine included a prolonged PR >200 ms or QRS >100 ms (suggesting the possibility of TCA overdose).
- Side effects reported: diaphoresis, emesis, diarrhea, ASYMPTOMATIC bradycardia, and increased respiratory secretions noted in a patient who was already intubated.
- Main complications in the 30 patients reviewed:
- rhabdomyolysis (5 patients)
- aspiration pneumonia (2 patients),
- endotracheal intubation (3 patients),
- ethanol withdrawl (1 patient)
- for a total complication rate of 18%.
They did, however, also note a decrease in utilization of head CT and lumbar puncture in those treated with physostigmine given the improvement in the physical examination in 5 of the patients treated. Interestingly, NO patient developed bronchospasm if they had a history of asthma.
By comparison, benzodiazepines performed much more poorly clinically as noted above with a higher rate of complications (38%). Most notably, 6 patients of the 22 reviewed required intubation. Other complications included aspiration pneumonia, rhabdomyolysis, delayed recovery, and ethanol withdraw. Most concerning of the complications is the high rate of intubation that was required because of incomplete control of anticholinergic symptoms. When physostigmine was subsequently utilized, they were able to extubate more quickly.
As with the EM:Rap segment, this article highlighted the use of physostigmine for diagnostic purposes in the ED in patients with suspected anticholinergic toxicity, particularly CNS symptoms. They reviewed charts of 39 patients reciving doses of 0.5-2 mg of physostigmine for this purpose. Physostigmine was given only in patients with delirium of unknown origin with consideration of anticholinergic poisoning in the differential (i.e. delirium, tachycardia, hyperthermia, mydriasis, absence of palpated axillary sweat – aka “the toxicologist handshake” – diminished bowel sounds, and urinary retention). Diaphoresis was used to EXCLUDE the diagnosis as purely anticholinergic, also excluding the use of physostigmine for fear of co-ingestion. Of the patients treated with physostigmine, 22 had full reversal of their delirium, and 19 of these were confirmed as having purely anticholinergic toxicity. In the other 3 patients, the cause remained undetermined. Repeated doses were often necessary, but no patient had symptomatic bradycardia, dysrhythmia, bronchospasm, vomiting, diarrhea, or received atropine after being given physostigmine. One patient did suffer a convulsion after physostigmine administration, but the patient also had a witnessed convulsion prior to arrival and no repeat convulsion was noted. One patient also had hypoxia in relation to physostigmine administration – final diagnosis: overdose on benzodiazepines and buproprion and lorazepam had been administered before the physostigmine! More interestingly, physostigmine was given to 3 patients later confirmed to have TCA overdose without complication.
While the numbers in the aforementioned studies aren’t great and retrospectively gathered, it would seem reasonable to attempt physostigmine to help with diagnosis and therapy in patients considered to have anticholinergic toxicity – with the following caveats:
- Avoid it’s use in patients with known TCA ingestion
- Avoid it’s use in individuals with QRS >100 (possible TCA overdose)
- Make sure the patient is on a monitor
- For the rare (not noted in the two studies above) instance of symptomatic bradycardia or signs of cholinergic toxicity have atropine available
There’s always the toxicology line at 1-822-1222 when in doubt and to guide therapeutic considerations. However, as EM:Rap presented and per the above articles findings, physostigmine may not be as bad of a choice as sometimes thought.